Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 98, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2020, 12:58 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 12:58 PM CDT (17:58 UTC)
- Expired
- Jul 9, 2020, 2:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Bremer County, IA
The radar
The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:05 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095
WUUS53 KDMX 091758
SVRDMX
IAC013-017-091900-
/O.NEW.KDMX.SV.W.0098.200709T1758Z-200709T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1258 PM CDT Thu Jul 9 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Black Hawk County in northeastern Iowa...
Eastern Bremer County in northeastern Iowa...
* Until 200 PM CDT.
* At 1258 PM CDT, a severe thunderstorm was located over Evansdale,
or near Waterloo, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Waterloo, Evansdale, Sumner, Elk Run Heights, Crossroads Mall,
Washburn, Dunkerton, Readlyn, Raymond and Gilbertville.
This includes Interstate 380 between mile markers 63 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 9214 4243 9240 4291 9217 4291 9208
4249 9208
TIME...MOT...LOC 1758Z 205DEG 31KT 4249 9228
HAIL...<.75IN
WIND...60MPH
$$
Podrazik3 follow-up statements
514
WWUS53 KDMX 091813
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
113 PM CDT Thu Jul 9 2020
IAC013-017-091900-
/O.CON.KDMX.SV.W.0098.000000T0000Z-200709T1900Z/
Black Hawk IA-Bremer IA-
113 PM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN BLACK HAWK AND EASTERN BREMER COUNTIES...
At 113 PM CDT, a severe thunderstorm was located near Waterloo,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterloo, Evansdale, Sumner, Elk Run Heights, Crossroads Mall,
Dunkerton, Readlyn and Raymond.
This includes Interstate 380 near mile marker 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9217 4291 9208 4249 9208 4247 9210
4246 9239
TIME...MOT...LOC 1813Z 203DEG 24KT 4252 9231
HAIL...1.00IN
WIND...60MPH
$$
Podrazik449
WWUS53 KDMX 091839
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
139 PM CDT Thu Jul 9 2020
IAC013-017-091900-
/O.CON.KDMX.SV.W.0098.000000T0000Z-200709T1900Z/
Black Hawk IA-Bremer IA-
139 PM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN BLACK HAWK AND EASTERN BREMER COUNTIES...
At 139 PM CDT, a severe thunderstorm was located near Waterloo,
moving north at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Waterloo, Evansdale, Sumner, Elk Run Heights, Dunkerton, Readlyn and
Raymond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4291 9217 4291 9208 4249 9208 4247 9210
4248 9237
TIME...MOT...LOC 1839Z 201DEG 22KT 4256 9227
HAIL...0.88IN
WIND...60MPH
$$
Podrazik074
WWUS53 KDMX 091855 RRA
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
155 PM CDT Thu Jul 9 2020
IAC013-017-091905-
/O.EXP.KDMX.SV.W.0098.000000T0000Z-200709T1900Z/
Black Hawk IA-Bremer IA-
155 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
EASTERN BREMER COUNTIES WILL EXPIRE AT 200 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa.
LAT...LON 4291 9217 4291 9208 4249 9208 4247 9210
4248 9237
TIME...MOT...LOC 1855Z 209DEG 30KT 4255 9225
$$
PodrazikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:51 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 9, 12:51 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1251 PM CDT Thu Jul 9 2020 .DISCUSSION.../Today through Wednesday/ Issued at 301 AM CDT Thu Jul 9 2020 Messaging Highlights: 1) Thunderstorms are likely over portions of Iowa this morning through tonight. A few storms could be strong to severe. 2) After a mainly dry day on Friday, warm and humid weather will return this weekend and into next week. There will be several chances for mainly overnight thunderstorm complexes, the first being Friday night into Saturday. Today through Tonight: Forecast Confidence: Medium Early Morning -- as expected, the MCS over srn Nebraska with a history of severe winds continues to accelerate sewd into KS/MO. The far southwestern counties in our CWA could be clipped by storms or outflow prior to 5-6am. At this point, the threat for severe winds appear low but we could see winds in the 40-50mph range. The convection further north over nern Neb and srn SD appears to be weakening per lightning trends and warming cloud tops. Rest of Today -- the sfc trough/cold front and remnant MCV is expected to move slowly across Iowa late this morning into the afternoon. The latest short range guidance still suggests at least moderate destabilization to occur with MLCAPE values of 1500-3000 J/kg after 18z. The 00Z CAM/HREF guidance appears to have a decent handle on the evolution which shows scattered storms developing between 11am-2pm. Deep layer shear still appears modest /20-30kts/ although there could be some local augmentation by the above mentioned MCV - so a combination of multicell storms with perhaps some embedded supercells are possible. Thus, damaging wind and large hail will be possible with any more vigorous storms. Will also need to watch the tornado potential closely. Moderate 0-3km CAPE, low LCLs, and the possibility of locally backed winds and enhanced low level SRH will be possible in the vicinity of the front/MCV. Based on the latest HREF, the greatest tornado threat appears be located across east-central to northeastern Iowa. In terms of rainfall, abundant low level moisture and PWATs over 1.5" could lead to some efficient rain producers. Unfortunately, heavier rainfall amounts could again be feast or famine. Areas east of I-35 and north of I-80 appear to have the highest potential for seeing at least pockets of heavy rainfall, and unfortunately the driest areas in the west/southwest could miss out yet again. A few storms could linger early Thursday night before moving eastward out of the area. Temps today will be a bit cooler than previous days with highs in the mid 80s due to more cloud cover and the potential for rain-cooled air. Lows tonight should be a bit cooler with readings in the 60s. Friday through Sunday: Forecast Confidence: Medium A dry day is expected on Friday as sfc high pressure moves back in area and weak subsidence occurs in the wake of the system. With mostly sunny skies, highs should again rebound into the upper 80s to near 90F. On Friday night into early Saturday, a fast moving shortwave is expected to top the building upper ridge over the southwest US. This wave is expected to initiate scattered severe storms over the Dakotas which will then morph into a nocturnal MCS somewhere over the Midwest. A majority of the deterministic models dive the MCS swd along or west of the Missouri River - reference the SPC Day 2 outlook. However, depending on how the instability and capping evolve, the MCS could move a couple hundred miles east or west. At this point, have chance type PoPs in the forecast, and will await future model runs to fine tune this forecast. Remainder of the weekend looks mainly dry, with just low end PoPs on Saturday. Temps should remain warm in the mid-upper 80s with lows in the 60s to near 70F. Extended - Monday thru Wednesday: Forecast Confidence: Low/Medium Little change in overall thinking into next week with a strong upper high/anticyclone becoming re-established over the western and central US, and occasional shortwave energy traversing the northern tier of US. This will continue to favor above normal temperatures over the Midwest and Iowa - with occasional chances for ridge runner thunderstorms complexes. Currently, have highs in the upper 80s to low 90s next week, but there is the possibility this is too cool. Unfortunately, these hot temps could exacerbate the developing dryness/drought. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1250 PM CDT Thu Jul 9 2020 Thunderstorms will remain in vicinity of KMCW/KALO this afternoon with showers near KFOD. Gusty winds possible near thunderstorms. The convective chances at KDSM/KOTM are diminishing. The precipitation will end across much of the area but 00z. Southerly winds will switch from the northwest as a boundary moves through the area. VFR conditions then overnight into Friday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Fowle AVIATION...Donavon
Hazardous weather outlook, Jul 9, 4:40 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 440 AM CDT Thu Jul 9 2020 IAZ006-007-016-017-025>028-036>039-049-050-100945- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama- 440 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a slight risk of severe thunderstorms across the region mainly late morning into the afternoon hours. Damaging winds and brief heavy rainfall will be the main threats. There is also a risk for isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are back in the forecast Saturday with a few strong to severe storms possible. There are other low chances for storms around Tuesday and Wednesday with the severe weather potential better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from midday today into the afternoon and then possibly again this weekend. IAZ004-005-015-023-024-034-035-046>048-058>062-071>075-082>086- 093>097-100945- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster- Greene-Boone-Story-Guthrie-Dallas-Polk-Jasper-Poweshiek-Adair- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- 440 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a marginal risk of severe thunderstorms across the region late this morning into the afternoon hours. Damaging winds and brief heavy rainfall will be the main threats. There is also a risk of an isolated tornado generally along and east of Interstate 35. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are back in the forecast Saturday with a few strong to severe storms possible. There are other low chances for storms around Tuesday and Wednesday with the severe weather potential better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from midday today into the afternoon and then possibly again this weekend. IAZ033-044-045-057-070-081-092-100945- Sac-Crawford-Carroll-Audubon-Cass-Adams-Taylor- 440 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Non-severe thunderstorms are possible this morning through noon today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are back in the forecast Saturday with a few strong to severe storms possible. There are other low chances for storms around Tuesday and Wednesday with the severe weather potential better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today but may be needed this weekend. REV
In the hours before
Local storm report, Jul 9, 10:41 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM TSTM WND DMG ALGONA 43.07N 94.23W
07/09/2020 KOSSUTH IA EMERGENCY MNGR
TREES DOWN IN ALGONA.
&&
JAZLocal storm report, Jul 9, 11:50 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM TSTM WND GST 3 ENE CLEAR LAKE 43.15N 93.33W
07/09/2020 M57 MPH CERRO GORDO IA ASOS
MEASURED AT THE MASON CITY AIRPORT.
&&
RDLocal storm report, Jul 9, 11:51 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM HEAVY RAIN 4 ENE LU VERNE 42.94N 94.01W
07/09/2020 E2.60 INCH KOSSUTH IA BROADCAST MEDIA
ONE-HOUR TOTAL, FROM 10:10 TO 11:10 AM.
RELAYED BY WHO-TV13 IN DES MOINES.
&&
JAZLocal storm report, Jul 9, 11:57 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND GST 3 ENE CLEAR LAKE 43.15N 93.33W
07/09/2020 E61 MPH CERRO GORDO IA PUBLIC
WIND GUST AT THE MASON CITY AIRPORT.
&&
RDSpecial weather statement, Jul 9, 12:06 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Des Moines IA 1206 PM CDT Thu Jul 9 2020 IAZ027-028-038-039-091800- Black Hawk IA-Bremer IA-Grundy IA-Butler IA- 1206 PM CDT Thu Jul 9 2020 ...Line of Storms to Bring Gusty Winds and Heavy Rain to North-Central Iowa... At 1204 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles southwest of Marble Rock to Allison to near Dike to near Reinbeck. Movement was northeast at 25 mph. Wind gusts up to 50 mph will be possible with these storms through 1 PM CDT. Rainfall amounts up to two inches will be possible with these storms. Locations impacted include... Waterloo, Cedar Falls, Waverly, Allison, Evansdale, Jesup, La Porte City, Hudson, Sumner, Parkersburg, Denver, Reinbeck, Clarksville, Tripoli, Shell Rock, Dike, Greene, Elk Run Heights, Waterloo Municipal Airport and Crossroads Mall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 700 PM CDT for central, north central and northeastern Iowa. LAT...LON 4230 9269 4291 9303 4291 9208 4230 9206 TIME...MOT...LOC 1704Z 221DEG 20KT 4291 9298 4276 9278 4250 9264 4230 9255 Podrazik
Local storm report, Jul 9, 12:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL GRAFTON 43.33N 93.06W
07/09/2020 E0.70 INCH WORTH IA TRAINED SPOTTER
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 52 min |
| Jul 9, 9:54 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth | 51 min |
| Jul 9, 10:26 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 49 min |
| Jul 9, 10:47 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 58 min |
| Jul 9, 10:57 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 33 min |
| Jul 9, 11:11 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Worth | 34 min |
| Jul 9, 11:42 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 63 min |
| Jul 9, 12:06 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Butler | 54 min |
| Jul 9, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 45 min |
| Jul 9, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 38 min |
| Jul 9, 2:15 PM CDT | Flash Flood Warning | DMX | Black Hawk | 2 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.